Advertisement

Exfoliative esophagitis

Published:January 04, 2018DOI:https://doi.org/10.1016/j.ejim.2017.12.013

      1. Indication

      A 78-year-old woman presented to the author's hospital with epigastralgia. Vital signs were normal and the patient's abdomen was soft. The patient had taken dabigatran 110 mg twice daily due to atrial fibrillation for 2 years. Esophagogastroduodenoscopy (EGD) revealed longitudinal sloughing mucosal casts in the mid and lower esophagus (Fig. 1, Panel A and B).
      Fig. 1
      Fig. 1Panel A and B: Endoscopic view of longitudinal sloughing mucosal casts in the esophagus.
      Panel C: Endoscopic view of disappearance of the casts in the esophagus.

      2. What is the diagnosis?

      2.1 Diagnosis

      Dabigatran-induced esophagitis (DIE) was diagnosed by the characteristic endoscopic findings. Apixaban was prescribed as an alternative to dabigatran, and rabeprazole (10 mg once daily) was administered. The patient's symptom was disappeared within 1 week. One month later, EGD confirmed disappearance of the casts in the esophagus (Fig. 1, Panel C).
      Atrial fibrillation increases the risks of stroke and death. Warfarin reduces the risk of stroke in patients with atrial fibrillation but increases the risk of hemorrhage. Dabigatran, a new oral direct thrombin inhibitor, given at a dose of 110 mg was associated with rates of stroke and systemic embolism that were similar to those associated with warfarin, as well as lower rates of major hemorrhage [
      • Connolly S.J.
      • Ezekowitz M.D.
      • Yusuf S.
      • et al.
      Dabigatran versus warfarin in patients with atrial fibrillation.
      ]. Furthermore, dabigatran has minimal drug or dietary interactions and can be administered in fixed doses without monitoring, making this agent potentially more convenient to use than warfarin.
      However, dabigatran capsules contain a tartaric acid core that produces a local acidic environment; thus, exposure of the acid to the esophageal lumen is thought to cause DIE [
      • Okada M.
      • Okada K.
      Exfoliative esophagitis and esophageal ulcer induced by dabigatran.
      ]. For the prevention of DIE, it is important to take dabigatran with sufficient water and remain in upright position for at least 30 min after ingestion [
      • Ootani A.
      • Hayashi Y.
      • Miyagi Y.
      Dabigatran-induced esophagitis.
      ]. Physicians should ask patients about digestive symptoms if dabigatran is prescribed; when the symptoms are observed, EGD is recommended for the evaluation of mucosal injury.

      References

        • Connolly S.J.
        • Ezekowitz M.D.
        • Yusuf S.
        • et al.
        Dabigatran versus warfarin in patients with atrial fibrillation.
        N Engl J Med. 2009; 361: 1139-1151
        • Okada M.
        • Okada K.
        Exfoliative esophagitis and esophageal ulcer induced by dabigatran.
        Endoscopy. 2012; 44: E23-4
        • Ootani A.
        • Hayashi Y.
        • Miyagi Y.
        Dabigatran-induced esophagitis.
        Clin Gastroenterol Hepatol. 2014; 12: e55-6